Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 152, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 4, 2002, 10:09 AM CDT for Leavenworth County, Wyandotte County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 10:09 AM CDT (15:09 UTC)
- Expired
- Jun 4, 2002, 10:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Leavenworth County, KS, Wyandotte County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 10:14 AM CDT | Hail 1 | Basehor, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2137 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
902 WUUS53 KEAX 041509 SVRMCI KSC103-209-041545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1008 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEAVENWORTH COUNTY IN NORTHEAST KANSAS WESTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS * UNTIL 1045 AM CDT * AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BASEHOR...OR 18 MILES NORTHWEST OF OLATHE...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANSING BY 1020 AM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3901 9515 3906 9484 3927 9485 3927 9515 BEUSTERIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:07 AM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 4, 4:07 AM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 407 AM CDT TUE JUN 4 2002 TEMPERATURE AND PRECIP FORECASTS WILL BE TOUGH TODAY AND TONIGHT AS A COLD FRONT SLOWLY MOVES THROUGH KANSAS AND MISSOURI. THE ETA, AVN, AND NGM MODELS CONTINUE TO STRUGGLE WITH PRECIPITATION. DURING THE LAST COUPLE OF DAYS PRECIPITATION HAS BEEN CONSISTENTLY FORECAST TOO FAR SOUTH BY ALL THE MODELS. THE 00Z RUNS FROM LAST NIGHT DISPLAY THIS BIAS AGAIN. I PREFER THE SHORT TERM FORECAST BY THE RUC...KEEPING THE 700MB THERMAL RIDGE IN TACT THROUGH AT LEAST MID DAY TODAY. KEEPING THAT IN MIND, I WILL SLOW DOWN THE PROGRESSION OF THUNDER INTO THE FORECAST AREA AND RAISE TEMPERATURES ABOUT 5 DEGREES ABOVE GUIDANCE. PRECIPITATION COVERAGE SHOULD BE PRETTY EXTENSIVE TODAY. ALL THE ELEMENTS NECESSARY FOR WIDESPREAD THUNDERSTORMS WILL BE PRESENT: DEEP LAYER MOISTURE, SYNOPTIC SCALE LIFT, AND INSTABILITY. I SUSPECT CAPES WILL RUN SUBSTANTIALLY HIGHER THAN THE ETA FORECAST BECAUSE PRECIPITATION SHOULD FORM LATER IN THE DAY THAN PROGGED BY THE MODEL. A FEW MORE HOURS OF SURFACE HEATING THAN THE MODEL PREDICTS SHOULD YIELD MODERATE AMOUNTS OF INSTABILITY, BUT WEAK MID LEVEL FLOW SHOULD PREVENT WIDESPREAD SEVERE STORMS OVER EASTERN KANSAS AND NORTHERN MISSOURI TODAY. A FEW STORMS COULD PRODUCE SOME PULSE SEVERE, MAINLY IN THE FORM OF HAIL AND MARGINALLY SEVERE WIND. POST FRONTAL SHOWERS ALONG THE 850MB BAROCLINIC ZONE SHOULD LINGER INTO THE EARLY MORNING HOURS, ESPECIALLY SOUTH OF INTERSTATE 70. THE EFFECTIVE BOUNDARY IS FORECAST BY THE AVN AND ETA TO CLEAR CENTRAL MISSOURI EARLY IN THE DAY ON WEDNESDAY ENDING THE CHANCE FOR PRECIPITATION OVER THE FORECAST AREA UNTIL LATE IN THE WEEKEND. KOCH EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Jun 4, 5:51 AM CDT, 4 hours 18 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 551 AM CDT TUE JUN 4 2002 * HAZARDS EXPECTED - A FEW SEVERE THUNDERSTORMS ARE EXPECTED TODAY OVER NORTHEAST KANSAS AND NORTHERN MISSOURI. HAIL IS POSSIBLE THIS MORNING AND EARLY THIS AFTERNOON NORTH OF KANSAS CITY...CHILLICOTHE...AND KIRKSVILLE. THIS AFTERNOON STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS ALONG AND SOUTH OF THE MISSOURI RIVER. * SPOTTER ACTIVATION - MAY BE NEEDED BY MID DAY OVER NORTHEAST KANSAS AND NORTHERN MISSOURI. DISCUSSION: A COLD FRONT WILL PUSH THROUGH EASTERN KANSAS AND NORTHERN MISSOURI TODAY. STORMS WILL FIRE ALONG AND BEHIND THIS FRONT AS IT MOVES SOUTH. A FEW STORMS MAY PRODUCE HAIL THIS MORNING IN NORTHWEST MISSOURI AND NORTHEAST KANSAS...NORTH OF KANSAS CITY AND CHILLICOTHE THIS MORNING. LATER IN THE DAY...STORMS WILL FIRE ALONG THE COLD FRONT AS IT APPROACHES THE MISSOURI RIVER. THESE STORMS WILL ENCOUNTER MORE LOW LEVEL INSTABILITY AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. INDIVIDUAL STORMS ARE NOT EXPECTED TO BECOME LONG LIVED DUE TO A LACK OF WIND SHEAR...SO WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. KOCH
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.